Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 222, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 25, 2018, 7:02 PM CDT for Cerro Gordo County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 7:02 PM CDT (00:02 UTC)
- Expired
- Jul 25, 2018, 7:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:03 PM CDT | HAIL 1 | 1 S Mason City, IA | DELAYED REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.3
The text
As transmitted.
841
WUUS53 KDMX 260002
SVRDMX
IAC033-260030-
/O.NEW.KDMX.SV.W.0222.180726T0002Z-180726T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
702 PM CDT WED JUL 25 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Cerro Gordo County in north central Iowa...
* Until 730 PM CDT.
* At 702 PM CDT, a severe thunderstorm was located near Nora Springs,
or near Mason City, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mason City, Nora Springs, Mason City Municipal Airport, Plymouth,
Rock Falls and Portland.
This includes Interstate 35 near mile marker 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9302 4303 9303 4309 9335 4325 9330
4325 9302
TIME...MOT...LOC 0002Z 291DEG 47KT 4313 9309
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
966
WWUS53 KDMX 260010
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
710 PM CDT WED JUL 25 2018
IAC033-260030-
/O.CON.KDMX.SV.W.0222.000000T0000Z-180726T0030Z/
Cerro Gordo IA-
710 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN CERRO GORDO COUNTY...
At 710 PM CDT, a severe thunderstorm was located over Rockford, or 13
miles east of Mason City, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mason City, Nora Springs and Portland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4317 9302 4303 9303 4308 9329 4320 9319
4316 9303
TIME...MOT...LOC 0010Z 291DEG 47KT 4309 9294
HAIL...1.00IN
WIND...60MPH
$$
REV090
WWUS53 KDMX 260021
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
721 PM CDT WED JUL 25 2018
IAC033-260031-
/O.EXP.KDMX.SV.W.0222.000000T0000Z-180726T0030Z/
Cerro Gordo IA-
721 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CERRO GORDO
COUNTY WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4317 9302 4303 9303 4308 9329 4320 9319
4316 9303
TIME...MOT...LOC 0021Z 291DEG 47KT 4304 9278
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:44 PM CDT, 18 minutes earlier.
Area forecast discussion, Jul 25, 6:44 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 644 PM CDT Wed Jul 25 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 322 PM CDT Wed Jul 25 2018 Upper trough rotating across Manitoba/Ontario currently on water vapor imagery with the sfc low situated across NE Ontario. An associated sfc trough axis and cold front extends south southeast through southern MN/southern SD/eastern NE. A few storms have developed in vicinity of the pre-frontal trough across far NW IA and southern MN, with another storm near the front itself in SW MN. Isolated to scattered storms expected to continue to develop along and ahead of the front through the late afternoon hours and spread across northern Iowa through early evening. As the upper trough drops into the Great Lakes region/eastern Ontario through this evening and the front continues to push into Iowa, activity is expected to move into central Iowa toward late evening. However main areas of forcing to move more into WI/IL and NE/KS, with coverage expected to become more limited as the front sags into central/southern Iowa. This is also expected due to decreasing instability as it approaches central/southern Iowa with cloud cover having been in place much of the day. Therefore have the highest pops toward mid evening across the north. Decent shear with any storm that becomes organized so could still see an isolated severe storm with damaging winds the main threat and large hail a secondary threat. All activity expected to push south of the area as the front moves into northern Missouri late tonight. High pressure to build into the state for Thursday into early Friday with dry and cooler conditions expected as H85 temps drop to around +9C to +10C across the area. Another shortwave trough to drop through a northwest flow pattern late Friday which could spread some showers/isolated storms into west central to southern Iowa. Greater chances for rain showers to come Saturday into Saturday night as a stronger trough to dig into the region and move from the Dakotas early Saturday across Iowa Saturday night. Little instability present with this system across Iowa so expect mainly rain to showers and no thunder to isolated thunder through the day. May have a lingering light shower into Sunday, but then dry conditions expected Sunday night into Monday. General troughiness aloft in the area through midweek so could see another pop up storms late Tuesday, but overall expect dry and cool conditions to continue through mid week. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 644 PM CDT Wed Jul 25 2018 Cold front moving through the TAF locations tonight. some strong storms may impact KFOD, KMCW and KALO but due to the isold nature of the severe storms have not included strong wind gusts in the TAF at this time. Vsbys should drop to between 1 and 2SM in heavy rainfall. Window for storms once they approach is about 2 hours. Storms are expected to weaken after sunset so KDSM and KOTM may not see the MVFR/brief local IFR conditions. VFR conditions expected after FROPA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Beerends AVIATION...FAB
Hazardous weather outlook, Jul 25, 3:03 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 303 PM CDT Wed Jul 25 2018 IAZ004-262015- Emmet- 303 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal to slight risk of severe thunderstorms over central Iowa with the primary risks being large hail and damaging wind gusts from this afternoon into this evening. A River Flood Warning also remains in effect for the West Fork Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday River flood warnings remain in effect near Estherville through the week. There will be periodic thunderstorm chances Saturday through Monday. The threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly this afternoon and evening. IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262015- Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas- Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 303 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal to slight risk of severe thunderstorms over central Iowa with the primary risks being large hail and damaging wind gusts from this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periodic thunderstorm chances Saturday through Monday. The threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly this afternoon and evening. Ansorge
In the hours before
Special weather statement, Jul 25, 4:32 PM CDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 432 PM CDT WED JUL 25 2018 IAZ005-006-252230- Kossuth IA-Winnebago IA- 432 PM CDT WED JUL 25 2018 ...Strong Thunderstorm Moving Into Northern Iowa... At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Bricelyn, or 18 miles northwest of Forest City, moving east southeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Buffalo Center, Thompson, Leland, Rake, Scarville and Hogsback Wildlife Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for north central Iowa. LAT...LON 4350 9354 4329 9361 4343 9410 4350 9406 TIME...MOT...LOC 2131Z 285DEG 30KT 4346 9387 REV
Local storm report, Jul 25, 5:01 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
501 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 6 E RAKE 43.48N 93.80W
07/25/2018 M0.75 INCH WINNEBAGO IA PUBLIC
&&Special weather statement, Jul 25, 5:25 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
525 PM CDT WED JUL 25 2018
IAZ006-007-017-252330-
Cerro Gordo IA-Winnebago IA-Worth IA-
525 PM CDT WED JUL 25 2018
...Strong Thunderstorm Moving through Worth and Cerro Gordo
Counties...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rice Lake, or 9 miles east of Forest City, moving
southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mason City, Manly, Mason City Municipal Airport, Clear Lake,
Plymouth, Fertile, Hanlontown, Rock Falls, Burchinal and Clear Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.
LAT...LON 4323 9303 4302 9331 4323 9350 4326 9350
4326 9353 4329 9356 4338 9341
TIME...MOT...LOC 2224Z 303DEG 18KT 4328 9344
REVLocal storm report, Jul 25, 6:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
612 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 5 E RAKE 43.48N 93.82W
07/25/2018 WINNEBAGO IA PUBLIC
2 BRANCHES DOWN, 0.5 HAIL, SUSTAINED WINDS
30-40 MPH - VIA SOCIAL MEDIA.
&&Local storm report, Jul 25, 6:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 E RAKE 43.48N 93.82W
07/25/2018 WINNEBAGO IA PUBLIC
NOT WIDESPREAD, BUT A HANDFUL OF 3-4
BRANCHES DOWN - VIA SOCIAL MEDIA.
&&Local storm report, Jul 25, 6:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 5 SSE ROCK FALLS 43.14N 93.03W
07/25/2018 E1.00 INCH CERRO GORDO IA PUBLIC
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:08 PM CDT | Special Weather Statement | DMX | Humboldt, Palo Alto, Pocahontas, Wright | 52 min |
| Jul 25, 7:28 PM CDT | Special Weather Statement | DMX | Butler | 32 min |
| Jul 25, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hancock, Wright | 38 min |
| Jul 25, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 29 min |
| Jul 25, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 26 min |
| Jul 25, 9:43 PM CDT | Special Weather Statement | DMX | Jasper, Marshall, Polk, Story | 62 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.